Alert archive / Hawaii / Flash Flood Warnings in 2016
Flash Flood Warning 14, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 23, 2016, 8:14 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2016, 8:14 PM HST (06:14 UTC)
- Expired
- Aug 23, 2016, 11:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 84 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 6.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
630
WGHW50 PHFO 240614
FFWHFO
HIC003-240915-
/O.NEW.PHFO.FF.W.0014.160824T0614Z-160824T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
814 PM HST TUE AUG 23 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 1115 PM HST
* AT 808 PM HST...RADAR INDICATED HEAVY RAIN OVER THE KO OLAU
MOUNTAIN RANGE. RAIN WAS FALLING AT A RATE OF 1 TO 2 INCHES PER
HOUR...AND THE WAIAHOLE STREAM HAS JUST RISEN ABOVE FLOOD STAGE.
WHEN THIS STREAM RISES ABOVE FLOOD STAGE, THE KAMEHAMEHA HIGHWAY
FREQUENTLY CLOSES AT WAIAHOLE VALLEY ROAD DUE TO HIGH WATER. OTHER
RIVERS REMAIN ELEVATED AS WELL, AND ADDITIONAL FLASH FLOODING IS
LIKELY UNTIL THE HEAVY RAIN SUBSIDES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
MAUNAWILI...KAILUA...WAIKANE...HAUULA...KANEOHE...WAIAHOLE...
KAHALUU...KANEOHE MARINE BASE...AHUIMANU...KAHUKU...
PUNALUU AND KAAAWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 PM HST IF HEAVY RAIN
PERSISTS.
THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED FLOOD
ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF OAHU IN
HONOLULU COUNTY.
LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
2141 15778 2147 15777 2146 15773 2141 15774
2138 15771 2131 15778 2141 15792 2162 15810
2169 15803 2171 15797
$$
JELSEMA1 follow-up statement
540
WGHW70 PHFO 240744
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
944 PM HST TUE AUG 23 2016
HIC003-240749-
/O.CAN.PHFO.FF.W.0014.000000T0000Z-160824T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
944 PM HST TUE AUG 23 2016
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
FLOOD WATERS HAVE RECEDED AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. SOME MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS WILL LIKELY CONTINUE FOR THE NEXT COUPLE OF
HOURS HOWEVER, AS MODERATE TO LOCALLY HEAVY SHOWERS MOVE THROUGH THE
WINDWARD AREAS OF OAHU.
LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
2141 15778 2147 15777 2146 15773 2141 15774
2138 15771 2131 15778 2141 15792 2162 15810
2169 15803 2171 15797
$$
JELSEMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 5:24 PM HST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 23, 5:24 PM HST, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 524 PM HST TUE AUG 23 2016 .UPDATE... Showers and thunderstorms have increased along the northern end of a weak surface trough just south of Oahu. This feature will pass near and just south of Oahu during the next few hours, and short term rainfall chances have been increased for leeward Oahu and the South Shore. && .SYNOPSIS... Deep tropical moisture moving over the state will maintain very humid conditions with localized heavy downpours and a chance of thunderstorms into tonight. The moist and somewhat unstable conditions will linger into Wednesday, with another round of afternoon showers expected leeward areas. Drier trade wind weather will develop late Wednesday and Thursday then prevail through early next week. && .PREV DISCUSSION.../ISSUED AT 400 PM/ A deep tropical airmass remains over the state. A weak, poorly defined, and nearly stationary low level trough originating from the deep tropics stretches from about 80 miles south and west of the Big Island to 80 miles south of Oahu, spreading abundant moisture with exceptionally high precipitable water values of more than two inches over the islands. The main focus for thunderstorms and heavy rainfall has been along the trough and on the Big Island today, while only isolated and rather brief downpours have been noted elsewhere. Expect heavy showers and thunderstorms to persist over the Big Island through the afternoon, with the greatest flash flood risk expected to be over leeward communities, as well as Kamuela, in the short term. Deep moisture will produce very humid conditions and localized heavy showers with thunderstorms through at least the evening, especially on the Big Island. A deep trough located about 800 miles northwest of the state will inch closer tonight, causing east-southeast winds to gradually veer out of the southeast. The low level flow should continue to generate showers across windward slopes of most islands, especially on the Big Island, while developing land breezes will cause diminishing shower chances across leeward areas through the night. Even though a weak ridge will remain overhead above 15000 ft or so, the abundant available moisture will still be able to produce spotty heavy showers and thunderstorms, especially over the eastern end of the state. Due to the already impressive amount of rainfall that has occurred on the Big Island, a Flash Flood Watch remains in effect for that island through the evening. Moisture will slowly diminish over the state on Wednesday, though humid conditions will linger along with a chance for a few heavy showers. The surface trough south of the islands will dissipate, but an east-southeasterly low level flow persist, leading to afternoon sea breezes across most leeward areas. This should produce another round of convection, featuring spotty heavy showers in the afternoon. Models remain consistent in bringing a drier trade wind weather back to the state beginning late Wednesday night into Thursday and continuing into the weekend, as high pressure builds to our north and a drier airmass moves in from the east. This should suppress seabreeze activity, with passing showers becoming focused over windward areas. && .AVIATION... Deep tropical moisture and daytime heating allowed for thunderstorms to light up across the Big Island this afternoon. PHKO sits just west of most major activity, but VCTS remains for the afternoon hours. As of 01Z PHTO was under a thunderstorm carrying LIFR VIS and IFR CIGS. The thunderstorm was moving to the north near 10 KT. CB tops are now near 40 KFT. Heavy showers with predominately IFR conditions have plagued the terminal through most of the day, expect this to continue through the night. The slight chance for thunderstorms will also remain. Periods of icing and turbulence can be associated with any thunderstorm. The Leeward/Kona side of the Big Island should start to see improvement tonight. AIRMET SIERRA for mountain obscuration is posted for all of the Big Island. Thunderstorms flared up briefly on the slopes of Haleakala earlier this afternoon, and look to be flaring up again, as of 01Z. This activity should start to trend down later this evening. The spacial coverage does not span enough area to warrant the need for mountain obscuration at this time. PHOG and PHJH should see predominately VFR conditions tonight. There is little significant activity on Molokai and Maui, and PHMK and PHNY should also see predominately VFR conditions. Broken stratus near 150 is spreading over most of the smaller islands from convective activity south of Oahu. Thunderstorms in the offshore waters south of Oahu are likely to continuing flaring up into tonight. A weak stationary trough and the ample moisture will help support this. It is not expected for these storms to move over Oahu, and PHNL and PHJR should see predominately VFR conditions tonight, as should PHLI. && .MARINE... No marine advisories are in effect, but a slight chance of thunderstorms has been extended for all waters during the evening and around the Big Island through the night. Moderate to locally fresh east-southeast winds will prevail tonight across windward waters and the Alenuihaha Channel. Fresh to strong trade winds will gradually fill in late Wednesday and Thursday then continue into the weekend as high pressure rebuilds north of the state. Small Craft Advisory winds are expected across the typically windier waters during this time. No significant surf is expected through the week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight HST tonight for Big Island. && Public and Marine...Wroe Aviation...Eaton
In the hours before
Special weather statement, Aug 23, 2:21 PM HST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
221 PM HST TUE AUG 23 2016
HIZ023>028-240215-
BIG ISLAND INTERIOR-BIG ISLAND NORTH AND EAST-KOHALA-KONA-SOUTH BIG
ISLAND-BIG ISLAND SUMMIT-
221 PM HST TUE AUG 23 2016
...SCATTERED THUNDERSTORMS TO PERSIST OVER THE BIG ISLAND THIS
AFTERNOON...
THUNDERSTORMS WILL CONTINUE OVER THE BIG ISLAND THROUGH THE
AFTERNOON...WITH THE STRONGEST STORMS EXPECTED TO PRODUCE FREQUENT
LIGHTNING OVER INTERIOR AND LEEWARD SLOPES. WHEN THUNDERSTORMS
APPROACH...YOU SHOULD MOVE INDOORS. STAY AWAY FROM WINDOWS AND
ELECTRICAL APPLIANCES UNTIL THE STORM IS OVER. LIGHTNING CAN STRIKE
SEVERAL MILES AWAY FROM A THUNDERSTORM...AND IT DOES NOT HAVE TO BE
RAINING FOR YOU TO BE STRUCK BY LIGHTNING.
LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
2016 15591 2027 15587 2025 15577 2012 15559
2011 15546 2001 15526 1985 15509 1974 15510
1974 15500 1965 15499 1953 15481 1934 15499
1927 15516 1927 15529 1913 15551 1891 15568
TIME...MOT...LOC 0009Z 240DEG 49KT 1984 15522
WROELocal storm report, Aug 23, 4:33 PM HST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
433 PM HST TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 11 SE WAIKII 19.76N 155.54W
08/23/2016 E0.00 INCH HAWAII HI EMERGENCY MNGR
WATER AND DEBRIS ON SADDLE ROAD NEAR MILE MARKER 37.
0245 PM HEAVY RAIN KAMUELA 20.02N 155.64W
08/23/2016 E0.00 INCH HAWAII HI EMERGENCY MNGR
UNCONFIRMED REPORTS OF WATER AFFECTING THREE HOMES ON
KIPAHELE ST...PUKUNIAHI ST...AND PUU NANI DR ON EAST SIDE
OF KAMUELA. SPOTTER HAD REPORTED HEAVY RAINFALL AND
PONDING ON MAMALAHOA HWY AROUND THAT TIME.
&&
DWROEThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:02 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 2:04 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 23, 2:21 PM HST | Special Weather Statement | HFO | Hawaii | 114 min |
| Aug 23, 4:40 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 23, 4:55 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 7:17 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Aug 23, 11:23 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 24, 12:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 12 hr |
| Aug 24, 3:26 AM HST | Small Craft Advisory | HFO | 5 days |
Nearby
Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.